[Skip to Content]
[Skip to Content Landing]
Article
February 1983

Clonidine Poisoning: A Complex Problem

Author Affiliations

From the Division of Pediatric Clinical Pharmacology, Vanderbilt University Children's Hospital, Nashville, Tenn. Dr Boerth is now with the University of South Alabama, Mobile.

Am J Dis Child. 1983;137(2):171-174. doi:10.1001/archpedi.1983.02140280063018
Abstract

• Clonidine hydrochloride poisoning in children has become more frequent with increasing availability of this drug. We report four cases of accidental clonidine poisoning that demonstrate the various signs and symptoms of clonidine poisoning. The most frequent and significant toxic effects are depression of consciousness, bradycardia, hypotension, and respiratory depression. Ventilatory support must be available if apnea occurs. Bradycardia can be treated with atropine sulfate, epinephrine chloride, dopamine hydrochloride, or tolazoline hydrochloride. Hypotension is treated with intravenous fluids and dopamine, reserving tolazoline for refractory cases. Hypothermia is common but is of minor clinical significance. Paradoxical hypertension should be treated with tolazoline. Clonidine may not be detected in body fluids by routine toxicology-screening procedures, so poisoning should be suspected on clinical grounds.

(Am J Dis Child 1983;137:171-174)

×